Desipramine Overdose

As with all medications, it is possible to overdose on desipramine. Overdose symptoms may include extremely low blood pressure, overactive reflexes, and dilated pupils. Treatment for a desipramine overdose will vary from person to person but may include medicines, "pumping the stomach," or supportive care (treating symptoms that occur as a result of the overdose). If you began treatment with desipramine and overdosed, and/or believe you may have overdosed, seek medical attention immediately.

Desipramine Overdose: An Overview

Desipramine hydrochloride (Norpramin®) is a prescription medication that has been licensed to treat depression. It is part of a group of medications called tricyclic antidepressants. As with all medicines, it is possible to take too much desipramine. In fact, overdosing on tricyclic antidepressants can be very dangerous. Desipramine overdose effects will vary depending on a number of factors, including how much desipramine is taken and whether it is taken with any other medicines, alcohol, and/or drugs.
 
If you happen to overdose on desipramine, seek medical attention immediately.
 

Symptoms of a Desipramine Overdose

The effects of a desipramine overdose may include:
 
  • A change in heart rhythms (arrhythmias)
  • Very low blood pressure (hypotension)
  • Seizures
  • Confusion
  • Trouble concentrating
  • Hallucinations
  • Dilated (wide open) pupils
  • Agitation
  • Overactive reflexes
  • Drowsiness
  • Muscle tension
  • Vomiting
  • A low body temperature (hypothermia) or high fever (hyperpyrexia)
  • Loss of life.
     

Treatment for a Desipramine Overdose

The treatment for a desipramine overdose will vary. If the overdose was recent, the healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Treatment may also involve supportive care. This type of care consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a desipramine overdose may include:
 
  • Fluids through an intravenous line (IV)
  • Medicines to increase blood pressure, control an irregular heart rhythm, or control seizures
  • Close monitoring of the heart and lungs
  • A breathing tube to help with breathing
  • Other treatments based on complications that occur.
     
If you began treatment with desipramine and overdosed, and/or believe you may have overdosed, seek medical attention immediately.
6 Ways Dogs Help People With Depression

Desipramine HCl

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2016 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.